[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.153.63. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1979

Hepatic Dysfunction During Isoniazid Chemoprophylaxis in Renal Allograft Recipients

Author Affiliations

From the Department of Surgery, University of Illinois Hospital, Chicago.

Arch Surg. 1979;114(5):597-599. doi:10.1001/archsurg.1979.01370290047008
Abstract

• Hepatitis is a frequent complication of dialysis and renal transplantation; therefore, the occurrence of drug hepatotoxicity is an additional important consideration in renal allograft recipients. Azathioprine, needed for immunosuppression, and isoniazid, used for antituberculous chemoprophylaxis, are both potentially hepatotoxic. A retrospective study of 119 patients who received 126 renal allografts was done to estimate the probable incidence of isoniazid-related hepatic dysfunction. All patients in this series were administered isoniazid chemoprophylaxis. Posttransplantation hepatitis developed in 13 patients. Circumstantial evidence supported a presumptive diagnosis of isoniazid hepatotoxicity in three recipients. We concluded that routine isoniazid chemoprophylaxis is not justified in renal allograft recipients based on the probability of hepatotoxicity as contrasted to the infrequent occurrence of tuberculosis.

(Arch Surg 114:597-599, 1979)

×